Texas, 2009

Flash Flood and Damaging Winds in Texas, October 9, 2009

October 9, 2009 · NWS SHV · 16 events in 9 counties and zones

A squall line moved across the region during the morning hours of October 9th. These storms were prolific wind makers as widespread wind damage was the result across most of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.3 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A squall line moved across the region during the morning hours of October 9th. These storms were prolific wind makers as widespread wind damage was the result across most of the region. The storms intensified over northeast Texas once they encountered a moist and unstable airmass. Excessive heavy rainfall also resulted in flash flooding across portions of northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 9, 3:45 AM CST, 30 minutes earlier.

Area forecast discussion, Oct 9, 3:45 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 AM CDT FRI OCT 9 2009

.DISCUSSION...
BAND OF WIDESPREAD SHOWERS AND TSTMS CONTINUE TO TRACK JUST SOUTH
AND EAST OF COLD FRONT...AND JUST TO THE NORTH AND WEST OF
INTERSTATE 30. RAINFALL RATES NOT EXTREME...BUT TRAINING EFFECTS
OF RAINFALL ONGOING. SOME INTENSIFICATION POSSIBLE TODAY...AS TROF
DIGS SOUTHWARD...ENTRANCE REGION OF UPPER JET OVER SOUTH TX WILL
SEE AROUND 50 KTS...AND DOWNSTREAM OVER SOUTHERN MO...MAY SEE JET
SPEEDS AT LEAST 100 KTS...IN ADDITION TO AT LEAST A SLIGHT
DIRECTIONAL DIVERGENCE COMPONENT AS WELL. RADAR INDICATING THIN
STREAMERS OF CONVECTION OVER WARM SECTOR...SO EXPECT CONVECTION TO
BEGIN FILLING IN ADVANCE OF MCS. STRENGTH OF COLD FRONT INDICATED
BY FROPA THRU TERRELL TX...BRINGING DEWPOINTS DOWN AT LEAST 10
DEGREES IN ONE HOUR. CAPES BUILDING IN EAST TX...MAY SEE STORMS
GET STRONGER OVER THAT REGION BY AFTN. IN THE MEANTIME...CLOUD
TOPS ON SLIGHT WARMING TREND AND DO NOT SEE LARGE THREAT OF SVR WX
GOING BY CURRENT TRENDS. HOWEVER...RAINFALL POTENTIAL DOES WARRANT
AT LEAST MAINTAINING FLASH FLOOD WATCH FOR NORTH SECTIONS OF CWA.
ALTHOUGH THIS COLD FRONT WILL END PCPN OVER RED RIVER VALLEY
REGION BY LATER THIS EVE...ANOTHER COLD FRONT WILL MOVE INTO
CENTRAL PLAINS...IN STRONG NW FLOW ALOFT...HELPING WITH MOISTURE
RETURN...BRINGING LEFTOVER FRONT NEAR GULF COAST...BACK NORTHWARD
INTO AREA. THIS PCPN FOR FIRST PART OF NEXT WEEK CONFINED MOSTLY
TO SOUTHERN CWA...AND CONVECTION SHOULD BE WEEK. SFC LOW
DEVELOPING OVER PLAINS BY LATE IN THE WEEK...MAY BRING BETTER
POTENTIAL FOR STRONG STORM DEVELOPMENT./VII/

&&

.AVIATION...
SHRA/TSRA CONTINUE ADVANCING SE INTO THE FORECAST AREA EARLY THIS
MORNING...ALONG/JUST AHEAD OF A COLD FRONT.  AHEAD OF THE
CONVECTION...LOW CIGS/FLIGHT CATEGORIES CONTINUE TO DEVELOP IN THE
MOIST BOUNDARY LAYER AIRMASS PRESENT OVER AREA TERMINALS.  IT IS
STILL POSSIBLE THAT A FEW AIRPORTS MAY SEE IFR FLIGHT CATEGORIES DUE
TO LOW CIGS PRIOR TO THE ARRIVAL OF CONVECTION.

IT APPEARS THE LEADING EDGE OF SHRA/TSRA WILL AFFECT TERMINALS NW OF
A KTYR-KGGG-KSHV-KBLR LINE BY 09/1200 UTC...THEN MOVE SE TOWARD
KELD...KMLU...AND KLFK BETWEEN 09/1200-1500 UTC.  PRECIPITATION
SHOULD BE SEEN OVER THE ENTIRE FORECAST AREA BY 09/1800 UTC.  LOW
FLIGHT CATEGORIES WILL LIKELY BE SEEN AT TIMES FOR SEVERAL HOURS
ONCE PRECIPITATION STARTS TO FALL.  WINDS WILL BECOME GUSTY FROM THE
NW-N IN WAKE OF THE FRONT WITH PRECIPITATION STARTING TO WANE FROM
THE NW AFTER 09/1800 UTC.  /D. BUTTS/

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  54  68  55  72 /  60  40  10  10  20
MLU  77  55  65  52  72 /  70  70  20  20  30
DEQ  67  46  67  44  71 /  90  20  10  10  10
TXK  68  49  68  50  70 /  90  40  10  10  10
ELD  72  52  67  49  72 /  70  40  10  10  20
TYR  69  50  72  53  71 /  60  20  10  10  10
GGG  71  50  71  51  71 /  60  40  10  10  20
LFK  74  54  73  57  71 /  70  40  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112.

&&
Hazardous weather outlook, Oct 8, 10:55 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT THU OCT 8 2009

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1155 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE AFTERNOON
AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS ACTIVITY WILL BECOME
MORE WIDESPREAD OVERNIGHT...WITH HEAVY RAIN POSSIBLE. DUE TO THE
SLOW MOVEMENT OF THE FRONT...THUNDERSTORMS MAY DEVELOP AND MOVE
REPEATEDLY ACROSS THE SAME AREAS. SIGNIFICANT RUNOFF IS EXPECTED...
AS GROUNDS ARE NEAR SATURATION FROM RAINFALL DURING THE PAST SEVERAL
DAYS. A FLASH FLOOD WATCH IS IN EFFECT FROM 7 PM THIS EVENING...
UNTIL 1 PM ON FRIDAY.

ALSO...A FEW STORMS MAY REACH SEVERE LIMITS TONIGHT...MAINLY ACROSS
SOUTHEAST OKLAHOMA AND ADJACENT NORTHEAST TEXAS AND SOUTHWEST
ARKANSAS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THREAT FOR HEAVY RAIN AND ISOLATED SEVERE THUNDERSTORMS WILL
CONTINUE INTO FRIDAY...BEFORE A COLD FRONT MOVES ACROSS THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT...MAINLY ACROSS SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS AND MUCH OF EAST TEXAS.

ARZ073-LAZ004>006-010>014-017>022-TXZ149>153-165>167-091200-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL INCREASE DURING THE OVERNIGHT HOURS.
HOWEVER...MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AREAS OF LOCALLY HEAVY RAINFALL ARE POSSIBLE FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 9, 3:43 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 AM CDT FRI OCT 9 2009

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-091045-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LITTLE
RIVER-MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER-SEVIER-TITUS-WOOD-
443 AM CDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAINFALL...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...NORTHERN NEVADA...HEMPSTEAD...SOUTHERN
      SEVIER...SOUTHERN HOWARD AND NORTHERN MILLER...
IN SOUTHEAST OKLAHOMA...
     SOUTHEASTERN MCCURTAIN...
IN NORTHEAST TEXAS...
     EASTERN RED RIVER...BOWIE...TITUS...FRANKLIN...MORRIS...
      WESTERN CASS...CAMP AND NORTHERN WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
     POINT...CORINTH...FOREMAN...FULTON...HOPE...MANDEVILLE...MINERAL
     SPRINGS...NASHVILLE...OGDEN...PRESCOTT...RICHMOND...SARATOGA...
     TEXARKANA...TOLLETTE...WASHINGTON...WILTON...WINTHROP...
     BOXELDER...CASON...COOKVILLE...DAINGERFIELD...DALBY SPRINGS...DE
     KALB...HAGANSPORT...HOOKS...HUGHES SPRINGS...JENKINS...
     LEESBURG...LONE STAR...MAUD...MOUNT PLEASANT...MOUNT VERNON...
     NAPLES...NASH...NEW BOSTON...NEWSOME...OMAHA...PITTSBURG...
     PLEASANT GROVE...PURLEY...REDWATER...ROCKY BRANCH...SCROGGINS...
     SIMMS...US 259 AND I 30 INTERSECTION...WAKE VILLAGE...WILKERSON
     AND WINNSBORO...

AT 436 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTENDING FROM BEN
LOMOND TO 8 MILES EAST OF BOGATA TO 11 MILES WEST OF PLEASANT
GROVE...MOVING EAST AT 35 MPH.

GUSTY WINDS...AT SPEEDS APPROACHING 40 MPH...ARE EXPECTED WITH THESE
STORMS.  IN ADDITION...DOPPLER RADAR INDICATES UP TO 2 INCHES OF
RAIN MAY FALL IN AN HOUR FROM THESE THUNDERSTORMS.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Smith

When
October 9, 4:15 AM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
51 kt (59 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
32.510, -95.410

Powerlines were downed on a vehicle near Lindale, Texas resulting in minor damage.

Thunderstorm Wind, Smith

When
October 9, 4:20 AM CST
Where
Smith County, 3.12 mi NW of Sand Flat
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -95.320

Numerous trees were downed along FM 16 between Lindale and Winona, Texas.

Thunderstorm Wind, Smith

When
October 9, 4:20 AM CST
Where
Smith County, Bullard
Measured
54 kt (62 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.130, -95.330

A large oak tree was downed on a home in the Bullard, Texas community. The tree did moderate damage to the roof and the kitchen. Another tree was downed on a home in the 400 block of West Tyler Street in Bullard, Texas. A third tree was blown over onto a privacy fence in the 400 block of Willow Street.

Thunderstorm Wind, Cherokee

When
October 9, 4:30 AM CST to 4:50 AM CST
Where
Cherokee County, 0.59 mi E of Bullard
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
32.130, -95.320

Several trees were downed near the Bullard community including trees down on a home with the tree destroying a garage. Fences were also downed with the winds.

Thunderstorm Wind, Wood

When
October 9, 4:40 AM CST
Where
Wood County, 3 mi NNW of Hoard
Measured
54 kt (62 mph) estimated gust
Property damage
$70,000
Reported by
Broadcast Media
Coordinates
32.670, -95.420

The roof was blown off a warehouse along Hwy. 80 east of Mineola, Texas. Elsewhere, trees were downed across the entire county. A 70 foot communications tower was downed in Quitman. The winds tore the roof off an old Exxon Station that was located at the intersection of Hwy. 154 and 37. A huge oak tree at the Mineola Civic Center crushed a portion of a wooden bridge and fell on some of the playground equipment.

Thunderstorm Wind, Gregg

When
October 9, 4:50 AM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
55 kt (63 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Numerous trees were downed including some on homes and automobiles in the Longview Heights subdivision.

Thunderstorm Wind, Gregg

When
October 9, 5:35 AM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

The roof off a home was blown into a back yard and trees were downed at Loop 281 and US Hwy. 80.

Thunderstorm Wind, Rusk

When
October 9, 5:45 AM CST
Where
Rusk County, Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.150, -94.800

Strong winds downed trees throughout the county. One tree fell on top of a home in the 700 block of Slaydon Street. Several metal buildings at the Lowe's Hardware Store on US Hwy. 79 South were destroyed and scattered across a vacant lot. Another large tree fell on a home on Shawnee Trail with trees on a home in the 800 block of South Main Street. Trees were also downed on the carport of a residence on FM 3135.

Thunderstorm Wind, Bowie

When
October 9, 5:47 AM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
53 kt (61 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.460, -94.420

A portion of a tin roof was taken off a barn on CR 4007.

Thunderstorm Wind, Cass

When
October 9, 5:52 AM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
57 kt (66 mph) estimated gust
Property damage
$325,000
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Numerous trees were downed along with power lines in Linden, Texas. A home east of Hughes Springs, Texas was heavily damaged when a tree fell on it. The master bedroom was destroyed and adjacent portions of the home suffered wind and water damage. Also, the roof was taken off a barn. At the height of the storm, 100 roads throughout the county had trees across them. Another tree fell on top of a large travel trailer in the Hughes Springs community.

Thunderstorm Wind, Bowie

When
October 9, 5:56 AM CST
Where
Bowie County, 1.34 mi ESE of Wake Vlg
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.410, -94.060

Trees and power lines were downed at the intersection of US 59 and Kings Highway.

Thunderstorm Wind, Bowie

When
October 9, 5:56 AM CST
Where
Bowie County, 0.69 mi N of Redwater
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -94.250

Trees and powerlines were downed in the Redwater community.

Thunderstorm Wind, Bowie

When
October 9, 6:00 AM CST
Where
Bowie County, 0.69 mi N of Redwater
Measured
54 kt (62 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.360, -94.250

Trees reported downed throughout the county. There was one indirect injury south of New Boston, Texas when the driver of an 18-wheeler had to be taken to the hospital after his rig struck a downed tree on Texas highway 8.

Thunderstorm Wind, Harrison

When
October 9, 6:13 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
54 kt (62 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.540, -94.350

Trees were downed onto powerlines, a few homes as well as on a few cars. Roof damage was reported to several buildings and commercial signs. Most of the damage was on the north side of the city.

Thunderstorm Wind, Panola

When
October 9, 6:45 AM CST
Where
Panola County, Carthage
Measured
53 kt (61 mph) estimated gust
Reported by
Newspaper
Coordinates
32.150, -94.350

Winds downed a few trees and powerlines throughout the county. Some out buildings were also damaged by the strong wind gusts and a tree was down on a home on FM 699.

Flash Flood, Bowie

When
October 9, 7:00 AM CST to 9:45 AM CST
Where
Bowie County, 1.32 mi S of Whatley to 0.4 mi SSE of Holland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.461, -94.049

High water was reported on Interstate 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195863, 195864, 198767, 195865, 195866, 195867, 195868, 198783, 195869, 195870, 195871, 195872, 195876, 198724, 198782, 195933.